A Case of Wernicke Encephalopathy Combined With Disulfiram IntoxicationTartara, Elena MD; Fanucchi, Simona MD; D’Errico, Ignazio MD; Farina, Lisa M. MD; Casoni, Francesca MD; Sinforiani, Elena MD; Micieli, Giuseppe MD; Costa, Alfredo MDCognitive & Behavioral Neurology: June 2013 - Volume 26 - Issue 2 - p 93–98 doi: 10.1097/WNN.0b013e31829b7a6b Case Reports Abstract Author Information Abstract There have been several reports of disulfiram intoxication, but little evidence of neurologic conditions resulting from disulfiram-induced brain damage combined with Wernicke encephalopathy–associated lesions. We report a rare patient with both Wernicke encephalopathy and disulfiram intoxication. This 50-year-old woman, who was taking disulfiram for chronic alcohol abuse, presented with an acute confusional state, dysarthria, nystagmus, supranuclear ophthalmoplegia, and paraparesis. Biochemical serum and cerebrospinal fluid analyses were normal. An electromyogram detected a motor polyneuropathy. Cognitive assessment revealed severe impairment of memory, attention, and logical and executive abilities. Magnetic resonance imaging with gadolinium enhancement showed brain lesions consistent with Wernicke encephalopathy, but also symmetric hyperintensities on T2-weighted images in the globus pallidus. Stopping the disulfiram and treating with hydration, high-dose thiamine supplements, and benzodiazepines significantly improved the patient’s consciousness and oculomotor function. A magnetic resonance imaging scan after 1 month of treatment showed complete disappearance of the brain lesions and the hyperintensities in the globus pallidus. After a further month of intensive neurorehabilitation, the patient was able to interact with the medical staff, and her neuropsychological tests showed only mild memory impairment. Patients with alcoholism who present at emergency departments are at high risk for misdiagnosis, especially because there is no specific routine laboratory test for detecting asymptomatic disulfiram intoxication. Although uncommon, the combination of Wernicke encephalopathy and disulfiram intoxication should be suspected in patients with alcoholism. The disorder can be detected through a careful history and prompt clinical evaluation, together with characteristic magnetic resonance imaging findings. Author Information National Institute of Neurology, Istituto Di Ricovero e Cura a Carattere Scientifico C. Mondino, University of Pavia, Pavia, Italy The authors declare no conflicts of interest. Reprints: Alfredo Costa, MD, National Institute of Neurology, Istituto Di Ricovero e Cura a Carattere Scientifico C. Mondino, University of Pavia, Pavia 27100, Italy (e-mail: firstname.lastname@example.org). Received October 5, 2011 Accepted November 12, 2012 © 2013 by Lippincott Williams & Wilkins.